Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 191, NWS North Platte, NE

July 16, 2018Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2018, 7:58 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 7:58 PM CDT (00:58 UTC)
Expired
Jul 16, 2018, 8:45 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:19 PM CDTHAIL 19 Sw Wood Lake, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

809 
WUUS53 KLBF 170058
SVRLBF
NEC017-031-170145-
/O.NEW.KLBF.SV.W.0191.180717T0058Z-180717T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
758 PM CDT MON JUL 16 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...
  West central Brown County in north central Nebraska...

* Until 845 PM CDT.

* At 757 PM CDT, a severe thunderstorm was located 11 miles northeast
  of Valentine National Wildlife Refuge, or 19 miles south of
  Valentine, moving south at 20 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Brownlee, Valentine National Wildlife Refuge, Moon Lake and Highway
  83 crossing Goose Creek.

This includes the following highways...
 Highway 20 between mile markers 218 and 220.
 Highway 83 between mile markers 171 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

&&

LAT...LON 4258 10067 4267 10027 4236 10008 4227 10069
TIME...MOT...LOC 0057Z 338DEG 19KT 4261 10041 

HAIL...1.50IN
WIND...70MPH
 
$$

CDC
1 follow-up statement
870 
WWUS53 KLBF 170122
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
822 PM CDT MON JUL 16 2018

NEC017-031-170145-
/O.CON.KLBF.SV.W.0191.000000T0000Z-180717T0145Z/
Cherry NE-Brown NE-
822 PM CDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN CHERRY AND WEST CENTRAL BROWN COUNTIES...

At 821 PM CDT, a severe thunderstorm was located 13 miles east of
Valentine National Wildlife Refuge, or 25 miles west of Ainsworth,
moving south at 20 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, Moon Lake and Highway
83 crossing Goose Creek.

This includes the following highways...
 Highway 20 between mile markers 218 and 220.
 Highway 83 between mile markers 171 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4258 10067 4267 10027 4236 10008 4227 10069
TIME...MOT...LOC 0121Z 338DEG 19KT 4249 10034 

HAIL...1.50IN
WIND...70MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:13 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 16, 6:13 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
613 PM CDT Mon Jul 16 2018

.SYNOPSIS...
Issued at 346 PM CDT Mon Jul 16 2018

H5 analysis from this morning had high pressure anchored
over the southern tip of Nevada with a secondary high noted over the
sern CONUS. Active flow continued across the northern tier of states
and southern Canada this morning. A closed low was noted over
western Ontario with a nice 50KT jet streak extending from northern
Minnesota into northern Quebec. Upstream of this feature and
associated trough of low pressure, a tandem of shortwaves were
noted. The first over swrn Idaho and a second off the southern
Oregon coast. At the surface, weak high pressure was present over
northeastern Nebraska this afternoon. A weak stationary front
extended across the panhandle with southerly winds west of this
feature and calm or light easterly winds east of this feature. Skies
were partly cloudy and temperatures as of 3 PM CDT ranged from
82 at Ainsworth to 89 at North Platte.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 346 PM CDT Mon Jul 16 2018

Tonight and Tuesday...Precipitation chances and the
severe threat are the main forecast challenges over the next 24
hours. The shortwave disturbance, currently over southern Idaho will
track into Wyoming late this afternoon, emerging onto the Wyoming
plains early this evening. Convection is expected to initiate in
advance of this feature and track east, then southeast into the low
level jet overnight. The latest NAM12 and GFS, as well as the WARW
develop a robust MCS over the northern panhandle, tracking this
south into swrn Nebraska overnight. Model timing has been in decent
agreement between the GFS and NAM12 solutions which favor a "late
show". However, the WARW and HREF ensembles develop convection
across the Black Hills, forcing this into the nwrn CWA late this
afternoon into the early evening hours. If convection were to fire
early on, it would be more discrete in nature with large hail and
winds being the main threats. This is supported by very steep mid
level lapse rates and deep layer shear of 35 to 40 KTS. Later in the
evening as convection morphs into a MCS, winds and heavy rain will
be the main threats. The concern with heavy rain lies with fcst
PWATS which are north of 1.5 inches in advance of the expected
convection. On Tuesday, precipitation will linger in the southern
and eastern forecast area during the morning hours, with drying
conds developing in the afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 346 PM CDT Mon Jul 16 2018

Tuesday night through Thursday...A second, stronger
disturbance, will track across southern Montana and northern Wyoming
Tuesday afternoon. This feature will approach eastern Wyoming and
the Nebraska panhandle early Tuesday evening. As the disturbance
approaches a surface trough of low pressure, located in eastern
Wyoming/Nebraska Panhandle Tuesday evening, showers and
thunderstorms will develop. Once again, storms will track east and
southeast into the nose of the low level jet. Rich low level
moisture, with PWATS in excess of 1.5 inches will be present across
western and north central Nebraska Tuesday night. This will
facilitate the threat for heavy rain. Since timing will be mainly
during the late evening and overnight hours, not real confident
about the threat for widespread severe storms Tuesday night.
Precipitation will linger in the eastern forecast area Wednesday
morning before pushing out by midday. The upper level shortwave
trough, will slowly track across the Dakotas on Wednesday. Showers
and thunderstorms will be possible in advance of this feature,
Wednesday afternoon into early Wednesday evening across the
eastern half of the forecast area. Good subsidence will develop
behind the exiting H5 wave with dry conditions expected late
Wednesday night into Thursday.

Thursday night through Monday...The upper level disturbance will
drift east and deepen as it approaches the southern Great Lakes
late in the week. This will allow ridging across the western CONUS
to amplify Friday through Saturday night. Warmer temperatures and
dry conditions are expected with highs reaching the upper
80s/lower 90s for Friday and Saturday. An upper level trough will
ride across southwestern into south central Canada Saturday night
into Monday. This will lead to an increased threat for showers and
thunderstorms Saturday night into Monday. Will keep pops fairly
low ATTM as the main forcing will be focused over the Dakotas. The
upper level trough will force a cold front through the forecast
area Sunday night with highs falling off to the lower to middle
80s for Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 611 PM CDT Mon Jul 16 2018

Thunderstorms are expected to become widespread this evening and
move south-southeast, generally affecting all of western and most
of north central Nebraska. Storm activity should exit southwest
Nebraska around 12z-14z Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Jul 16, 3:13 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
313 PM CDT Mon Jul 16 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-172015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
313 PM CDT Mon Jul 16 2018 /213 PM MDT Mon Jul 16 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong to severe thunderstorms will move into northwest Nebraska
late this evening, generally after 9 PM MDT. Some storms will be
capable of producing large hail, strong winds, and very heavy
rain. The storms will spread southeast across the Sandhills and
southwest Nebraska overnight, where the primary threats are
damaging wind and heavy rain. Frequent cloud to ground lightning
will accompany any thunderstorm.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorm chances continue into Tuesday and Wednesday. A severe
storm capable of producing hail and strong winds cannot be ruled
out, however the primary threats are prolonged heavy rainfall and
frequent lightning.

Additional thunderstorms are possible Saturday and Sunday nights.
Stay tuned to later forecasts regarding severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and tonight,
primarily for areas west of Highway 83. Any severe weather or
rainfall report is appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Local storm report, Jul 16, 7:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             4 N GORDON              42.86N 102.20W
07/16/2018  E0.88 INCH       SHERIDAN           NE   AMATEUR RADIO

            PEA TO NICKEL SIZE HAIL AND VERY HEAVY RAIN WITH
            VISIBILITY AROUND 100 FEET.

0615 PM     TSTM WND GST     GORDON                  42.81N 102.20W
07/16/2018  M76.00 MPH       SHERIDAN           NE   AWOS

            SUSTAIN AT 54MPH

0642 PM     TSTM WND GST     6 SE GORDON             42.74N 102.12W
07/16/2018  E70.00 MPH       SHERIDAN           NE   PUBLIC

            ESTIMATED 70 MPH WIND GUSTS WITH STORM. POWER IS OUT.

0656 PM     HAIL             5 WSW RUSHVILLE         42.69N 102.56W
07/16/2018  M1.00 INCH       SHERIDAN           NE   PUBLIC

            PEA TO QUARTER SIZE HAIL, LOTS OF RAIN.

0704 PM     HAIL             VALENTINE               42.87N 100.55W
07/16/2018  E1.00 INCH       CHERRY             NE   TRAINED SPOTTER

0704 PM     TSTM WND DMG     VALENTINE               42.87N 100.55W
07/16/2018                   CHERRY             NE   TRAINED SPOTTER

            A 1 TO 2 FOOT DIAMETER TREE BLOWN OVER IN TOWN.

0704 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
07/16/2018  M60.00 MPH       CHERRY             NE   TRAINED SPOTTER

&&

CCOLE
Local storm report, Jul 16, 7:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
07/16/2018  M74 MPH          CHERRY             NE   ASOS

&&

CCOLE
Special weather statement, Jul 16, 7:33 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
633 PM MDT MON JUL 16 2018

NEZ004-170115-
Sheridan NE-
633 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 715 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hay Springs, Highway 250 crossing the Niobrara River, Intersection of
Highway 87 and Antelope Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 79 and 81.
 Highway 250 between mile markers 28 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4268 10277 4270 10246 4243 10237 4244 10277
TIME...MOT...LOC 0032Z 355DEG 8KT 4262 10258

CDC
Local storm report, Jul 16, 7:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     GORDON                  42.81N 102.20W
07/16/2018                   SHERIDAN           NE   PUBLIC

            THREE LARGE TREES DOWN IN TOWN FROM STRONG WINDS

&&

THORNE
Local storm report, Jul 16, 7:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     VALENTINE               42.87N 100.55W
07/16/2018                   CHERRY             NE   TRAINED SPOTTER

            REPORT OF A 14 INCH TREE SPLIT IN HALF. REPORTS OF POWER
            OUTAGES WITH DOWNED POWER POLES.

&&

THORNE
Local storm report, Jul 16, 7:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     1W VALENTINE            42.88N 100.56W
07/16/2018  M59 MPH          CHERRY             NE   MESONET

            MESONET STATION E3958, VALENTINE 1W.

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:15 PM CDTSevere Thunderstorm WarningLBFCherry45 min
Jul 16, 7:28 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
Jul 16, 7:33 PM CDTSpecial Weather StatementLBFSheridan42 min
Jul 16, 8:09 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan51 min
Jul 16, 8:46 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry44 min
Jul 16, 9:01 PM CDTSpecial Weather StatementLBFGrant44 min
Jul 16, 9:40 PM CDTSpecial Weather StatementLBFGrant50 min
Jul 16, 10:05 PM CDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker40 min
Jul 16, 10:19 PM CDTSpecial Weather StatementLBFThomas41 min
Jul 16, 10:43 PM CDTSpecial Weather StatementLBFArthur, Hooker47 min
Jul 16, 10:53 PM CDTSpecial Weather StatementLBFThomas52 min
Jul 16, 11:01 PM CDTSpecial Weather StatementLBFThomas44 min
Jul 16, 11:16 PM CDTSevere Thunderstorm WarningLBFBlaine, Cherry, Thomas44 min
Jul 16, 11:34 PM CDTSpecial Weather StatementLBFKeith41 min
Jul 16, 11:41 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas49 min
Jul 16, 11:57 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln48 min
Jul 16, 11:59 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith46 min
Jul 17, 12:18 AM CDTSpecial Weather StatementLBFLogan42 min
Jul 17, 12:24 AM CDTSpecial Weather StatementLBFPerkins51 min
Jul 17, 12:35 AM CDTSpecial Weather StatementLBFLogan40 min
Jul 17, 12:51 AM CDTSpecial Weather StatementLBFLincoln39 min
Jul 17, 1:13 AM CDTSpecial Weather StatementLBFLincoln47 min
Jul 17, 1:26 AM CDTAreal Flood AdvisoryLBFLincoln88 min
Jul 17, 1:46 AM CDTAreal Flood AdvisoryLBFBoyd, Holt3 hr
Jul 17, 1:52 AM CDTFlash Flood WarningLBFBoyd, Holt3 hr
Jul 17, 2:01 AM CDTFlash Flood WarningLBFBoyd3 hr
Jul 17, 2:15 AM CDTAreal Flood AdvisoryLBFChase, Hayes, Lincoln, Perkins3 hr
Jul 17, 2:10 PM CDTFlash Flood WatchLBFSheridan14 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.